The Doctor Is In A Little Cough

Dr. Josh Column: “I have bronchitis again.  I need some antibiotics,” states the patient.

The patient has clearly been trained to the following equation: Bronchitis = Antibiotics. I need more information so I reply, “Tell me more.”  

“Well, every time I get this junk: runny nose, nasal congestion, cough; I get antibiotics and by about 7-10 days or so, I feel all better.”

I then perform a thorough evaluation to further evaluate this illness.  Most of the time in the otherwise healthy individual, the exam shows a very healthy individual with a robust immune system who has a lot of runny nose and nasal congestion.  The lungs sound great.  

It is at this point that I work at defining some terms.  Bronchitis is usually an inflammation following a viral illness that has been present for 2-6 weeks.  If the cough has been present for less than 2 weeks, this is not bronchitis.  Either way, most of these acute coughing illnesses resolve without treatment in 1-2 weeks.  Therefore, the antibiotics that we have used for these acute coughing illnesses in the past really end up being a potentially dangerous placebo. The practice of medicine is in agreement that antibiotics are of no value in these illnesses, despite the fact that the people who have received them got all better.

“I swear by my Z-pack,” the patient replies to my entreaty to avoid unnecessary antibiotics.

I can usually convince them that these acute illnesses are very treatable to a combination of time and variety of relatively safe medications to help the symptoms. I can’t always convince them that antibiotics are unnecessary.  

Numerous campaigns have taken place in the United States, and throughout the entire world, to stop using antibiotics when they are not necessary.  Current evidence shows that not only are antibiotics not helpful for acute coughing illnesses and bronchitis (in otherwise healthy people) but antibiotics can result in harm.  Harms can present in several ways in the short term such as drug allergies, antibiotic-associated diarrhea, nausea, vomiting and a host of other side effects.  In the intermediate to long-term, these antibiotics will develop resistance from overuse and no longer work when we need them to fight an infection.  I make it a part of my practice to avoid the unnecessary antibiotics, but judiciously use them when necessary.

Joshua Baker, DO, FAAFP